Skip to content
My WebMD Sign In, Sign Up
Dilantin Extended

Interactions

Sirolimus; Tacrolimus/Phenytoin (mono deleted 11/01/2012)

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

Phenytoin may speed up how quickly your body processes sirolimus and tacrolimus.

What might happen:

Your blood levels of sirolimus or tacrolimus may decrease, which can cause your body to reject your organ transplant.

What you should do about this interaction:

Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to check the amount of your anti-rejection medicine in your blood and change the dose of your medicine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. If your doctor prescribes these medicines together, it may be necessary to adjust the dose of tacrolimus or change you to a different medicine. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Fridell JA, Jain AK, Patel K, Virji M, Rao KN, Fung JJ, Venkataramanan R. Phenytoin decreases the blood concentrations of sirolimus in a liver transplant recipient: a case report. Ther Drug Monit 2003 Feb;25(1):117-9.

2.Wada K, Takada M, Ueda T, Ochi H, Kotake T, Morishita H, Hanatani A, Nakatani T. Drug interactions between tacrolimus and phenytoin in Japanese heart transplant recipients: 2 case reports. Int J Clin Pharmacol Ther 2007 Sep;45(9):524-8.

3.Formea CM, Evans CG, Karlix JL. Altered cytochrome p450 metabolism of calcineurin inhibitors: case report and review of the literature. Pharmacotherapy 2005 Jul;25(7):1021-9.

4.Karasu Z, Gurakar A, Carlson J, Pennington S, Kerwin B, Wright H, Nour B, Sebastian A. Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients. J Okla State Med Assoc 2001 Apr;94(4):121-3.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, expect as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

More about Drugs and Medications

URAC: Accredited Health Web Site HONcode Seal AdChoices